Kansas, 2023

Hail and Damaging Winds in Kansas, June 17, 2023

June 17, 2023 · NWS DDC · 38 events in 11 counties and zones

Storms rolled through western Kansas bringing very large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Storms rolled through western Kansas bringing very large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 4:22 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 17, 4:22 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
522 PM CDT Sat Jun 17 2023

...updated mesoscale...

.MESOSCALE DISCUSSION...
Issued at 530 PM CDT Sat Jun 17 2023

60F+ dewpoints have made it up as far as Highway 50. 0-1 km SRH is around
50 m2/s2 along the Oklahoma border and should increase to as high as
100 m2/s2 by 7 pm tonight in that area. Watching a storm south of Liberal
right now that is well ahead of the line of storms farther to the west.
If there were to be a higher tornado potential, it would be with this
storm and the associated higher dewpoints and higher SRH. Otherwise,
the line of storms continues to move east around 30 mph. This line
of storms will run into the higher BL moisture across Kansas and should
strengthen in intensity. Damaging 60 to 90 mph outflows may be possible
this evening across a portion of the FA. QLCS tornadoes cannot be ruled
out on the line either. 0-3 km bulk shear is around 30 kt from Syracuse
to Meade, so will half to watch out for squall line tornadoes in that
area in particular.

&&

.SHORT TERM...(Tonight and tomorrow)
Issued at 111 PM CDT Sat Jun 17 2023

A stationary boundary exists today from central Kansas southwest to
the Texas panhandle. This front could have mesoscale impacts later
this evening. In the meantime, upslope flow behind the front will continue
this afternoon and evening, particularly for the high plains of Colorado
into western Kansas. As a result of this flow, afternoon storms are
expected to develop across the higher terrain of Colorado. These storms
will eventually start to move across the Kansas prairie mid to late
evening tonight. Expect storms to cross the state line in the 6 to
8 pm timeframe. A squall line of storms is expected by this evening
across western Kansas. Therefore, the main threat with this activity
will be intense convective outflow of 60 to 80 mph. It was interesting
that the RRFS has outflows of 90+ mph. It's a model, so not taking
it verbatim, but still interesting nonetheless the output is that high.
Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE
forecast. With upscale growth in combination of the DCAPE, it is would
seem prudent that some seriously strong outflows will be possible this
evening across the FA. The second area of interest for another separate
area of storms is along and south of the front. Here, higher MUCAPE
will be possible in association with the higher dews. Directional shear
is high enough for supercells, although speed shear could be a bit
lacking. The main question for this second area of storms (roughly
SE of KDDC), is what storm mode will be and if storms will interact
with the front or not. If storms remain discrete supercells, the the
main threats would be very large hail and damaging winds. If storms
do interact with the front, then an isolated tornado may be possible
as well. Overall, have much higher confidence of the first area of
storms spreading across the FA then the second area. The front has
already moved fairly well south, so this may limit the potential for
the second area of storms versus the first. Otherwise, for the rest
of the short term, dry conditions are expected Sunday with near normal
temps.

.LONG TERM...(Monday through Friday)
Issued at 111 PM CDT Sat Jun 17 2023

We will return back to a normal Summer time pattern Monday. A shortwave
ridge will build over the FA during this period. Highs should peak
into the 90s and the forecast should be storm-free. Shortwave ridging
should continue Tuesday as well with hot highs and dry conditions continuing.
On Wednesday, a weak shortwave will move across the area. This feature
could spark off storms during the evening. Opportunities for storms
will continue for the rest of the business week. Coverage will be widely
scattered/hit-or-miss type of activity. Temperatures should be close
to seasonal normal to finish out the rest of the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1111 AM CDT Sat Jun 17 2023

There is some residual MVFR cigs across western Kansas extending into
central Kansas this morning. This is in association with moisture left
over from the overnight rains. This cloud deck will partially erode
today with cigs trending to VFR. Attention then turns to this evening.
A thunderstorm complex is expected to move across the terminals mid
to late evening. +TSRA with outflow winds of 50+ kt will be possible
with this activity, particularly more likely for KGCK/KLBL/KDDC. Some
GR could be possible as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  86  62  93 /  70   0   0   0
GCK  55  87  60  93 /  70   0   0   0
EHA  53  87  58  95 /  70   0   0   0
LBL  55  88  60  96 /  70   0   0   0
HYS  59  86  62  95 /  70   0   0   0
P28  61  87  63  95 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Sugden
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 17, 1:51 AM CST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Jun 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing strong damaging winds of
70 mph, hail up to 4 inches and heavy rainfall will be possible
after 5pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter Activation may be required after 5pm south of a
Syracuse to Garden City to Dodge City to Pratt line.

In the hours before

Special weather statement, Jun 17, 4:29 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sat Jun 17 2023

KSZ086-172300-
Seward KS-
529 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southern Seward
County through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Liberal around 540 PM CDT.
  Hayne around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

&&

LAT...LON 3713 10107 3724 10078 3700 10063 3700 10107
TIME...MOT...LOC 2229Z 246DEG 30KT 3704 10100

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 17, 4:45 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Sat Jun 17 2023

KSZ061-074-084-172315-
Stanton KS-Hamilton KS-Morton KS-
545 PM CDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 615 PM CDT/515 PM MDT/...

At 545 PM CDT/445 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hartman to
13 miles north of Keyes. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3826 10204 3826 10155 3700 10156 3699 10204
TIME...MOT...LOC 2245Z 269DEG 26KT 3824 10222 3701 10224

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Seward

When
June 17, 4:56 PM CST
Where
Seward County, 2.14 mi SSE of Liberal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.000, -100.920

Thunderstorm Wind, Morton

When
June 17, 5:11 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Hail, Seward

When
June 17, 5:16 PM CST
Where
Seward County, 0.88 mi SW of Hayne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.090, -100.810

Thunderstorm Wind, Morton

When
June 17, 5:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

Thunderstorm Wind, Kearny

When
June 17, 5:50 PM CST
Where
Kearny County, 0.54 mi W of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.950, -101.260

Reported by a storm chaser.

Hail, Haskell

When
June 17, 5:54 PM CST
Where
Haskell County, 2.19 mi W of Tice
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
37.520, -100.760

Measured a 3.25 inch hailstone.

Hail, Haskell

When
June 17, 5:54 PM CST
Where
Haskell County, 2.3 mi WSW of Tice
Measured
3 in hail
Reported by
Public
Coordinates
37.510, -100.760

Hail, Haskell

When
June 17, 5:59 PM CST
Where
Haskell County, 0.55 mi E of Tice
Measured
1.75 in hail
Reported by
Public
Coordinates
37.520, -100.710

Hail, Seward

When
June 17, 6:00 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Hail, Barber

When
June 17, 6:00 PM CST
Where
Barber County, 99.5 mi W of Lake Arrowhead
Measured
2 in hail
Reported by
Public
Coordinates
37.500, -100.820

Thunderstorm Wind, Seward

When
June 17, 6:02 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -100.940

At least two flipped simis and power poles down in Liberal.

Thunderstorm Wind, Seward

When
June 17, 6:10 PM CST
Where
Seward County, 12.53 mi WNW of Kismet
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.300, -100.890

Thunderstorm Wind, Seward

When
June 17, 6:12 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

Thunderstorm Wind, Seward

When
June 17, 6:14 PM CST
Where
Seward County, 0.55 mi W of Hayne
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.100, -100.810

Thunderstorm Wind, Haskell

When
June 17, 6:15 PM CST
Where
Haskell County, 1.38 mi N of Sublette Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.500, -100.830

Thunderstorm Wind, Seward

When
June 17, 6:15 PM CST
Where
Seward County, 1.49 mi NNW of Liberal
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.050, -100.940

Numerous structral damage to utility poles and a gas station awning.

Hail, Gray

When
June 17, 6:15 PM CST
Where
Gray County, 5.15 mi SW of Cimarron
Measured
1.75 in hail
Reported by
Public
Coordinates
37.750, -100.420

Thunderstorm Wind, Seward

When
June 17, 6:16 PM CST
Where
Seward County, 1.38 mi N of Liberal
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.050, -100.930

Reported as 65 to 70 mph.

Thunderstorm Wind, Haskell

When
June 17, 6:16 PM CST
Where
Haskell County, Sublette
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.480, -100.850

Reported by Law Enforcement.

Thunderstorm Wind, Haskell

When
June 17, 6:16 PM CST
Where
Haskell County, Sublette
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.480, -100.850

Reported by law enforcement.

Thunderstorm Wind, Haskell

When
June 17, 6:17 PM CST
Where
Haskell County, 2.97 mi NNW of Tice
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.560, -100.740

Wind Damage report form 3 WNW of Tice. 3 pivot sprinklers blown over and 13 power poles down.

Hail, Gray

When
June 17, 6:36 PM CST
Where
Gray County, 0.69 mi S of Cimarron Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.820, -100.350

Hail, Gray

When
June 17, 6:38 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.350

Thunderstorm Wind, Gray

When
June 17, 6:42 PM CST
Where
Gray County, 7.6 mi S of Ingalls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.720, -100.450

One inch tree limbs broken and shingles blown off.

Thunderstorm Wind, Finney

When
June 17, 6:54 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Gray

When
June 17, 6:55 PM CST
Where
Gray County, 5.56 mi NNW of Haggard
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -100.350

Thunderstorm Wind, Clark

When
June 17, 7:00 PM CST
Where
Clark County, 4.39 mi W of Minneola
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.430, -100.050

Thunderstorm Wind, Pawnee

When
June 17, 7:07 PM CST
Where
Pawnee County, 1.77 mi WSW of Hamburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -99.200

Several poles down near roads H and I and Highway 56. Also winds estimated at 70 mph.

Thunderstorm Wind, Gray

When
June 17, 7:10 PM CST
Where
Gray County, 4.84 mi N of Copeland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.600, -100.630

Tree down.

Thunderstorm Wind, Ford

When
June 17, 7:15 PM CST
Where
Ford County, 0.88 mi SE of (Ddc)dodge City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.760, -99.960

Thunderstorm Wind, Ford

When
June 17, 7:15 PM CST
Where
Ford County, 1.78 mi WNW of (Ddc)dodge City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -100.000

Thunderstorm Wind, Ford

When
June 17, 7:15 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.760, -100.010

Tree limbs down on north side of town.

Thunderstorm Wind, Ford

When
June 17, 7:20 PM CST
Where
Ford County, 0.88 mi NW of Ford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.640, -99.760

Trees down.

Thunderstorm Wind, Hodgeman

When
June 17, 7:30 PM CST
Where
Hodgeman County, 1.38 mi N of Jetmore
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.100, -99.900

Thunderstorm Wind, Ford

When
June 17, 7:52 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Pawnee

When
June 17, 7:55 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.240

Several 6-8 inch tree limbs down in City Park.

Thunderstorm Wind, Clark

When
June 17, 8:15 PM CST
Where
Clark County, 1.3 mi ENE of Sitka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.190, -99.650

Report multiple power lines down along SR34 Road.

Thunderstorm Wind, Ford

When
June 17, 8:37 PM CST
Where
Ford County, 4.18 mi S of Kingsdown
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
37.470, -99.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109503, 1109504, 1109505, 1109506, 1109508, 1109510, 1109511, 1109512, 1109513, 1109572, 1109514, 1109515, 1109516, 1109517, 1109518, 1109521, 1109522, 1109523, 1109526, 1109563, 1109527, 1109528, 1109529, 1109531, 1109532, 1109533, 1109534, 1109536, 1109537, 1109540, 1109542, 1109544, 1109547, 1109549, 1109550, 1109551, 1109553, 1109554.